Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Melbourne, FL

August 30, 2023Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 30, 2023, 1:21 PM EDT for Indian River County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 1:21 PM EDT (17:21 UTC)
Expired
Aug 30, 2023, 1:45 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
50

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 36 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS82 KMLB 301721
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
121 PM EDT Wed Aug 30 2023
 
FLZ154-254-547-647-301745-
Inland Indian River FL-Coastal Indian River FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
121 PM EDT Wed Aug 30 2023

...A strong thunderstorm will impact portions of northern Indian
River and south central Brevard Counties through 145 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Palm Bay, Sebastian, Fellsmere, Sebastian Highlands, and Roseland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2777 8041 2763 8078 2764 8087 2782 8088
      2782 8087 2786 8087 2810 8077
TIME...MOT...LOC 1721Z 223DEG 38KT 2772 8082 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Fehling

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 30, 12:23 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 30, 12:23 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1223 PM EDT Wed Aug 30 2023

...New UPDATE, MARINE, AVIATION...

...Squalls from Hurricane Idalia Continue Across Parts of East
Central Florida This Afternoon...
...Windy and Gusty Conditions Expected Through the Early
Evening...

.UPDATE...
Issued at 1220 PM EDT Wed Aug 30 2023

Major Hurricane Idalia made landfall along the Florida Big Bend
near Keaton beach at around 745 am. The main rain band continues
to be pulled across central Florida, including the Leesburg,
Orlando, Sanford, Daytona and Titusville areas, in the wake of the
storm. Still seeing occasional spin ups embedded within this
convection, and a brief tornado the rest of the afternoon can't be
ruled out, but low level helicity values are decreasing as the
environment becomes less favorable, so the Tornado Watch has been
canceled. Winds outside of squalls have been hovering around 20
mph with gusts to 30 mph late this morning, while in squalls,
gusts have reached 45-50 mph. Expect wind speeds to hold, possibly
even increase a bit in the afternoon as the pressure gradient
remains tight behind Hurricane Idalia and daytime heating helps
mix down higher winds. As far as rainfall goes, one particular
band of training convection from near Poinciana and Lake Kissimmee
to Bithlo and Oviedo has produced around 2 to 3 inches, and can't
rule out locally higher amounts closing in on 4 inches in this
area, especially to the south. To the north and west of this band,
rainfall amounts range from around half an inch to one inch. but
another one to three inches of rain remain possible with this band
through the afternoon. Temperatures top out upper 80s in the
rainier/cloudier areas, while sunnier spots will get into the low
90s, which combined with the very juicy tropical air, will produce
peak afternoon heat indices 103-107 degrees. Warm and muggy
overnight with lows in the mid to upper 70s.

&&

.MARINE...
Issued at 1220 PM EDT Wed Aug 30 2023

This Afternoon-Tonight...Hazardous to dangerous boating conditions
will continue through the rest of the day as Hurricane Idalia
pushes offshore from the Carolinas. Outer rain bands with embedded
squalls that could produce winds up to 40 kts will continue to be
pulled across the northern Atlantic waters, slowly decreasing in
coverage towards the evening, followed by isolated to scattered
showers and storms. Southerly winds associated with Hurricane
Idalia veer to southwesterly tonight, as a tight pressure gradient
maintains speeds 25-30 kts through the night. Tropical Storm
Warnings remain in effect for the Volusia and Brevard waters, and
will likely be replaced with Small Craft Advisories later today. A
Small Craft Advisory remains in effect for the Treasure Coast
waters through late tonight. Winds at NOAA Buoy 41009 have been
holding around 20 kts with gusts up to 35 kts outside of squalls
this morning, with seas slowly subsiding to around 7 ft as of 10
AM. However, still expected higher winds and seas to the north
closer to the storm. Winds and seas gradually decrease through the
night, but could still remain poor to hazardous by daybreak
Thursday.

&&

.MARINE...
Issued at 450 AM EDT Wed Aug 30 2023

Thursday-Sunday...As Idalia moves NE away from the area and then
offshore the SE U.S. coast into late week, winds and seas will
gradually diminish. Offshore winds up to 15-20 knots offshore early
Thursday morning will decrease to 10-15 knots by the afternoon, with
seas gradually falling to 2-4 feet. A weak backdoor front then moves
into the waters Friday, then shifts winds to the N/NE around 10
knots. Building swells from Idalia will then lead to another
increase in wave heights and deteriorating boating conditions as
seas increase up to 5-7 feet offshore Friday, and continue to
increase into the weekend, up to 6-8 feet. NE winds will continue
through Saturday and Sunday around 10-15 knots.

&&

.AVIATION...
(12Z TAFS)
Issued at 1220 PM EDT Wed Aug 30 2023

Outer bands from Hurricane Idalia will continue to be pulled
across east central Florida into the evening hours. Frequent SHRA
impacts at northern terminals, so have continued prevailing MVFR
VIS/CIGs through around 00Z. Based on trends might be to at least
bring prevailing VIS back to VFR, but will likely need to continue
prevailing MVFR CIGs. Expect breezy and gusty conditions to
continue through the afternoon and evening, with southerly winds
20-25 kts gusting to 35 kts, veering to southwesterly and quickly
decreasing to around 10 kts late this evening. ISO-SCT SHRA/TSRA
continues overnight.

&&

.PREV DISCUSSION...
Issued at 1220 PM EDT Wed Aug 30 2023

Today-Tonight...The main focus of today will be Major Hurricane
Idalia making landfall along the Big Bend of Florida this morning.
This storm will continue to bring outer bands through east central
Florida today, as the storm moves northeastward through southern
Georgia into this evening. High PoPs across the area (generally 60-
70%, with 80-90% north and west of I-4) through the daytime hours,
though could see some dry slots develop between rain bands into this
afternoon. Some locally heavy rainfall remains possible, especially
in areas that see training cells, though the highest rainfall totals
of up to 3 inches are expected over Lake County. Locally higher
amounts will be possible and could lead to minor flooding of low
lying and poor drainage areas. The tornado threat will continue
through the morning hours, especially for areas north and west. But,
shear decreases into the afternoon, as the wind profile becomes more
unidirectional thus diminishing SRH and the tornado threat. Until
then, folks should remain ready to take action, should a Tornado
Warning be issued, as quick developing and moving tornadoes will
leave little time to react.

Southerly winds will veer southwesterly through the afternoon, as
Idalia pulls away. It looks to be windy with sustained winds of 25
to 35mph and gusts in excess of 45mph, mainly in stronger squalls.
While conditions will be worse closer to the storm (i.e. for
Brevard/Osceola Counties northward, where a Tropical Storm Warning
remains in effect) frequent gusts to around 35mph will be possible
even along and inland from the Treasure Coast, as gradient winds
increase behind the storm. Thus, a Wind Advisory has been issued for
Indian River, St Lucie, Martin, and Okeechobee Counties from late
morning through the afternoon. As Idalia pulls away, it is likely
that Tropical Storm Warnings could be replaced with Wind Advisories,
as winds transition from tropical to gradient in that area. High
cloud cover and precipitation will keep highs in the upper 80s along
and north of I-4, with lower 90s to the south and east. Despite
this, deep tropical moisture will keep humidity high enough for heat
indices to creep into the 102-107 range, especially along the
southern Treasure Coast.

Rain band coverage will decrease during the evening hours, with
Idalia forecast to be in the Carolinas by that time. However, deep
tropical moisture will remain in place over east central Florida due
to the stationary front over the Deep South, with PWATs well above
2". Thus, will likely see shower and some lightning storm chances
persist overnight tonight. PoPs for the evening around 30-40%, with
50% over northwest portions of the forecast area, becoming 25-30%
area-wide by daybreak. Windy conditions will quickly diminish around
sunset, as the atmosphere decouples. But, could see winds stay
around 10-15mph along the coast. Overnight lows in the mid to upper
70s.

If heading to the beach, please be mindful of a high risk of rip
currents. Rough surf and large breaking waves will also pose a
threat to those on the beach. Use caution and please do not enter
the water.

Thursday-Friday...Idalia is forecast to push offshore the southeast
U.S. coast and into the western Atlantic through late week, with a
mid level ridge building in across the area behind this system. A
band of deep tropical moisture remains in place, however, with PW
values of 2.3-2.5". This will continue to keep rain chances high
across the area (around 70-80 percent), with numerous showers and
storms developing each day. Movement will be quickly toward the east
and offshore in an elevated offshore flow on Thursday, but steering
winds then begin to diminish into Friday as a weak back door front
begins to move into the region. This may enhance the threat for
locally heavy rainfall for slower moving showers and storms.

Highs will rebound into the low 90s to potential mid 90s along the
coast late week, and while the soupy airmass with dewpoints in the
upper 70s may lead to brief heat index values of 105-110. The
anticipated higher coverage of convection each day should bring some
quick relief in the afternoon. Overnight lows will be in the mid to
upper 70s.

Saturday-Tuesday...Into this weekend Idalia is forecast to slow down
and take a slight turn to the southeast over the west Atlantic. Both
the GFS and ECMWF are in rather good agreement for the time being,
showing a mid level trough then digging down and shifting this
system eastward into the open Atlantic early next week. High
pressure to the north looks to keep a more onshore flow across the
area, with the GFS actually showing a more drier airmass into the
region. While the ECMWF also shows this, it is a little slower to
move the drier air in. For now have kept NBM PoPs in place, which
shows and overall decrease in rain chances to around 30-50 percent
through the period. However, should the more significant drying
trend hold in the models, then PoPs will likely need to be adjusted
down even lower. Highs will range around the upper 80s to low 90s in
the continuing onshore flow, with overnight lows in the low to mid
70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  77  92  76 /  80  40  80  50
MCO  89  79  93  78 /  70  40  80  50
MLB  93  79  93  78 /  60  30  80  40
VRB  94  78  94  76 /  50  30  80  40
LEE  87  77  91  76 /  90  50  80  50
SFB  89  79  93  77 /  80  40  80  50
ORL  89  79  92  78 /  80  40  80  50
FPR  93  78  94  76 /  50  30  80  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ041-044>046-053-141-144-247-347-
     447-547-647-747.

     Wind Advisory until 7 PM EDT this evening for FLZ058-154-159-164-
     254-259-264.

AM...Tropical Storm Warning for AMZ550-552-570-572.

     Small Craft Advisory until 6 AM EDT Thursday for AMZ555-575.

&&

MLB
Hazardous weather outlook, Aug 30, 6:17 AM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
617 AM EDT Wed Aug 30 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-302100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
617 AM EDT Wed Aug 30 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

The National Hurricane Center is currently issuing advisories on
Hurricane Idalia. Please refer to the Hurricane Local Statement
for detailed threat and impact information for east central
Florida, especially for areas currently under a Tropical Storm
Warning. In addition, you can visit www.weather.gov/mlb/hti for
more information.

.THUNDERSTORM IMPACT...
A few lightning storms will be possible in the outer bands of
Idalia outside of the Tropical Storm Warning today. Stronger
squalls could lead to wind gusts to around 45 mph. A tornado
cannot be ruled out.

.HIGH WIND IMPACT...
Winds today will increase to 20 to 25 mph, with gusts up to 40 mph
today along the Treasure Coast and across Okeechobee County. A
Wind Advisory is in effect for these areas from 11AM until 7PM
today. Use extra caution when driving, especially if operating a
high profile vehicle and over causeways. Secure outdoor objects.

.EXCESSIVE HEAT IMPACT...
Temperatures in the lower 90s and high humidity will lead to heat
indices of 102 to 107 along and inland from the Treasure Coast
today. Please use caution if spending time outside today, stay
hydrated and take plenty of breaks, preferably in an air conditioned
space.

.RIP CURRENT IMPACT...
There is a high risk of life-threatening rip currents at the
beaches today, as well as rough surf. Entering the water is highly
discouraged.

.WIND AND SEA IMPACT...
Hazardous boating conditions today, as southerly winds become
southwesterly and increase to 20 to 25 knots today, with higher
gusts to 35 knots. Seas will also build to 5 to 8 feet. North of
Sebastian Inlet, winds of 25 to 30 knots, with gusts up to 50
knots are expected. Seas 7 to 11 feet there.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
After Idalia moves northeast of the local area, high coverage of
showers and lightning storms looks to persist over east central
Florida through late week.

A moderate risk of rip currents is expected through the end of the
work week.

Poor to hazardous boating conditions will return Friday into the
weekend, as long-period swells from Idalia move into the local
Atlantic waters. The rip current risk will likely increase as
well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Leahy

In the hours before

Special weather statement, Aug 30, 12:34 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1234 PM EDT Wed Aug 30 2023

FLZ164-264-301700-
Inland Martin FL-Coastal Martin FL-
1234 PM EDT Wed Aug 30 2023

...A strong thunderstorm will impact portions of southeastern Martin
County through 100 PM EDT...

At 1233 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Indiantown, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tequesta, Jupiter Island, Hobe Sound, Port Salerno, and Hobe Sound
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2697 8007 2697 8014 2696 8014 2696 8042
      2705 8042 2717 8013
TIME...MOT...LOC 1633Z 246DEG 35KT 2703 8031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schaper
Local storm report, Aug 30, 12:42 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1242 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Tropical Cyclone Daytona Beach Intl Airp 29.17N  81.07W
08/30/2023                   Volusia            FL   ASOS

            Daytona Beach Intl gusted to 38 KT / 44 MPH from the
            South.

&&

Event Number MLB2300556

Heil
Local storm report, Aug 30, 1:09 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
109 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     Tropical Cyclone Orlando Intl Airport    28.42N  81.32W
08/30/2023                   Orange             FL   ASOS

            KMCO recorded a peak wind gust to 41 MPH / 36 KT from
            the SSW.

&&

Event Number MLB2300557

Heil
Local storm report, Aug 30, 1:10 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
110 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Tropical Cyclone Vero Beach Airport      27.66N  80.41W
08/30/2023                   Indian River       FL   ASOS

            KVRB gusted to 46 MPH / 40 KT from the SSW.

&&

Event Number MLB2300558

Heil
Local storm report, Aug 30, 1:12 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
112 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     Tropical Cyclone Witham Field Stuart     27.18N  80.22W
08/30/2023                   Martin             FL   AWOS

            KSUA gusted to 45 MPH / 39 KT from the SW.

&&

Event Number MLB2300559

Heil
Special weather statement, Aug 30, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
121 PM EDT Wed Aug 30 2023

FLZ154-254-547-647-301745-
Inland Indian River FL-Coastal Indian River FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
121 PM EDT Wed Aug 30 2023

...A strong thunderstorm will impact portions of northern Indian
River and south central Brevard Counties through 145 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Sebastian, Fellsmere, Sebastian Highlands, and Roseland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2777 8041 2763 8078 2764 8087 2782 8088
      2782 8087 2786 8087 2810 8077
TIME...MOT...LOC 1721Z 223DEG 38KT 2772 8082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fehling

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:52 AM EDTRip Current StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia16 hr
Aug 30, 4:01 AM EDTAreal Flood AdvisoryMLBOrange, Osceola59 min
Aug 30, 4:06 AM EDTTornado WarningMLBOrange, Osceola24 min
Aug 30, 4:34 AM EDTTornado WarningMLBOrange, Seminole26 min
Aug 30, 4:41 AM EDTWind AdvisoryMLBBrevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more14 hr
Aug 30, 7:19 AM EDTAreal Flood AdvisoryMLBOrange, Osceola86 min
Aug 30, 9:18 AM EDTAreal Flood AdvisoryMLBOsceola117 min
Aug 30, 12:34 PM EDTSpecial Weather StatementMLBMartin26 min
Aug 30, 1:11 PM EDTSpecial Marine WarningMLB64 min
Aug 30, 1:33 PM EDTSpecial Marine WarningMLB57 min
Aug 30, 1:51 PM EDTSpecial Weather StatementMLBMartin24 min
Aug 30, 2:00 PM EDTSpecial Weather StatementMLBIndian River30 min
Aug 30, 2:05 PM EDTSpecial Marine WarningMLB55 min
Aug 30, 2:12 PM EDTSpecial Marine WarningMLB28 min
Aug 30, 2:38 PM EDTSpecial Weather StatementMLBOrange37 min
Aug 30, 3:08 PM EDTSpecial Weather StatementMLBOkeechobee37 min
Aug 30, 3:39 PM EDTGale WarningMLB5 hr
Aug 30, 3:48 PM EDTSpecial Marine WarningMLB117 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.